Pyrrolizidine Alkaloid Toxicosis in Horses

Key Takeaways

Pyrrolizidine Alkaloid (PA) toxicosis occurs when horses ingest a toxic dose of pyrrolizidine alkaloids, a group of organic compounds produced by a wide variety of plants as a natural insecticide.

• PAs are commonly found in Asteraceae (daisy), Fabaceae (legume), and Boraginaceae families

• PAs cause liver damage and can lead to liver failure in horses

• Symptoms include appetite loss, weight loss, diarrhea, and yellow eyes (jaundice)

• Diagnosis of pyrrolizidine alkaloid toxicosis is based on symptoms, history of exposure, feed testing, and blood work

• There is no antidote for PA toxicosis

• Removal of toxic plants from feed and dietary changes are the best method to prevent development of severe, life-threatening liver damage

• The prognosis depends on the extent of liver damage

• Once symptoms appear, the prognosis is generally very poor

A Closer Look: What is Pyrrolizidine Alkaloid Toxicosis in Horses?

Pyrrolizidine Alkaloid poisoning can be categorized as chronic or acute. 

Chronic intoxication is the most common form of PA toxicosis in horses. The toxins accumulate in the liver after repeated ingestion of small quantities of PA-containing plants. Symptoms, which can appear months after ingestion of the toxic plant has ceased, include: 

Decreased appetite 

• Weight loss 

Yellow gums or eyes

Diarrhea 

• Weakness

If liver damage is significant, liver processing of waste byproducts occurs. These byproducts accumulate in the bloodstream and affect the function of the brain, leading to symptoms such as:

• Head pressing

Uncoordinated movement (ataxia)

• Circling

• Blindness

• Unusual behavior

Waste byproducts can also accumulate in the skin, causing photosensitization. Accumulated byproducts in the skin react with UV light, causing damage to the tissue. Horses with photosensitization show symptoms such as sloughing of the skin, particularly affecting any white areas such as markings or pinto patterning. 

Acute intoxication is rare as horses tend not to eat large quantities of PA-containing plants at once since they are generally unpalatable. Symptoms include: 

• Circling 

• Head pressing 

• Apparent blindness 

• Behavioral changes 

Yellow gums or eyes

• Sudden death 

In rare cases, horses with PA toxicosis can develop difficulty breathing due to interstitial pneumonia.

Risk Factors

Pyrrolizidine alkaloid toxicosis is uncommon in horses. Horses who never ingest PA-containing plants will not ever suffer from Pyrrolizidine Alkaloid toxicosis. The most common cause of Pyrrolizidine Alkaloid toxicosis is ingestion of PAs contained in hay.

Horses generally only ingest PA-containing plants on pasture in cases of inadequate feed supply, such as when pastures are overgrazed or there is heavy contamination of PA-containing plants. The most common source of ingestion is PAs contained in contaminated hay. In most cases, horses only develop symptoms after consuming PA-containing plants for weeks to months. As pyrrolizidine alkaloids cause significant liver damage, any horse showing symptoms of PA toxicosis requires immediate veterinary attention to prevent progression to liver failure.

Possible Causes

Any horse with ongoing access to PA-containing plants is at risk of developing PA poisoning. Pyrrolizidine Alkaloid toxicosis is caused by the ingestion of any plant containing PAs. PAs are commonly found in three different plant families: 

Asteraceae family (flowering daisies)

Fabaceae family (legume): comprised of almost twenty thousand species 

Boraginaceae family (forget-me-not): comprised of two thousand species of plants, including shrubs, herbs, and trees

When ingested, PAs are rapidly absorbed by the gastrointestinal tract, and then enter the liver. Once in the liver, PAs are metabolized and become reactive, causing liver damage. Prolonged consumption of PA-containing plants can lead to liver failure.

Main Symptoms

Main symptoms of pyrrolizidine alkaloid toxicosis include: 

• Reduced appetite

• Weight loss 

• Constipation 

Diarrhea 

Yellow gums or eyes

Sloughing of the skin

Testing and Diagnosis

A horse presenting symptoms of pyrrolizidine alkaloid toxicosis generally undergoes the following diagnostics: 

• History of exposure

• Physical examination

• Blood work

• Diagnostic imaging, particularly ultrasound, to examine the liver

• Liver biopsy 

• Identification of toxic plants in pasture or feed

Steps to Recovery

There is no antidote or definitive treatment for pyrrolizidine alkaloid toxicosis. The main goal of treatment is to provide supportive care until the liver heals and restores functionality. The source of PA must also be removed from the diet to prevent further liver damage. Supportive care options include: 

• Dietary changes: high carbohydrate diets are generally recommended as protein-rich foods can worsen the condition

• IV fluids

• Liver supporting supplements

• Treatment of any skin wounds and reducing exposure to sunlight

Liver function must be monitored long-term during recovery.

Prognosis of pyrrolizidine alkaloid toxicosis depends on the extent of liver damage and the timing of treatment. Removal of toxic plants from the diet prior to the onset of symptoms carries the best prognosis. 

In most cases, prognosis is poor, as symptoms only arise after the liver has suffered significant damage. Many horses are euthanized due to severe liver damage that does not respond to treatment. Horses that recover from PA toxicosis generally have long-term side effects that prevent them from returning to their previous level of athletic performance.

Prevention

Pyrrolizidine alkaloid toxicosis is not contagious. Due to limited treatment options, prevention is paramount. Prevention strategies include: 

• Removal of PA-producing plants from pastures through herbicide use or grazing sheep or goats

• Providing access to alternative feed sources such as pasture or hay

• Ensuring hay is not contaminated

• Proper disposal of dead plants to prevent spread

Is Pyrrolizidine Alkaloid Toxicosis Common in Horses?

Horses with adequate access to other sources of forage do not usually consume PA-containing plants, making this toxicosis uncommon.

Typical Treatment

• Supportive care 

• Removal of toxic plants from pasture 

• Dietary modifications

Want to speak to a vet now?

Book an appointment

Health concern with your pet?

Start a video chat with a licensed veterinary professional right now on Vetster!

Book an online vet

Online veterinarian and virtual pet care services available on-demand.

Available now on Apple and Play stores.

Vet on phone